Withdrawal Syndrome Following Opioid Rotation: Tramadol and Its Unique Pharmacology

Read full text
Authors: Matthew A Murphy
Cited by: 0
References: 19

Abstract

A 33-year-old woman with chronic myeloid leukemia and a history of generalized anxiety disorder and major depressive disorder presented to the hospital with severe anxiety. Two days earlier, she reported escalating cancer-related pain despite taking tramadol 100 mg orally three times per day. Following opioid rotation to oxycodone 5 mg orally every six hours as needed, her pain improved, but she developed anxiety and restlessness consistent with opioid withdrawal, prompting hospital evaluation. Her symptoms resolved following opioid dose escalation to oxycodone 10 mg orally every four hours as needed. This case highlights the potential for withdrawal during opioid rotation and underscores tramadol's unique pharmacology, which may differentiate its withdrawal syndrome from that of other opioid analgesics.

Fields of Study & Subjects

Pain Management and Opioid Use Opioid Use Disorder Treatment Anesthesia and Pain Management

Publication details

Journal / source
Cureus
Volume
18
Issue
1
Pages
e102584–e102584
Publication date
29 January 2026
Language
EN